Intrinsic Factor and Omeprazole

Morning All. Newly prescribed vitamin B compound strong tablets. To be honest I didn't know very much about B12 deficiency. Having now looked on the net and on reading members posts I can see how easily I dismissed symptoms and thank goodness for a GP whom I don't normally see checking my haemoglobin and B12. I have had strange things happening to my hands for a long while, my fingers will suddenly contort, like a spasm and sometimes very painful, I now have pins and needles running down my left arm into my ring finger and my fingers go all tingling/numb like. This is increasing and because I felt 'not quite right' and tired all the time I visited the GP. Apparently my blood count was low back in March of this year when I went docs complaining then of feeling tired and a bit dizzy. It has dropped 7 more points since then My concern is the Intrinsic Factor, I have been on Omeprazole since my heart valve replacement in 2003, yes 13 years, and had no idea that these are normally given as an 8 week course. My doctor said nothing about stopping the Omeprazole. Do you think it would be a good idea to ask GP about these meds.

3 Replies

  • Most definitely you should ask your doctor about the Omeprazole . It has probably caused vitamin B12 deficiency over so many years . If so that would account for the symptoms you are experiencing . Best wishes to you.

  • Omeprazole doesn't actually affect IF - it affects levels of acidity and because B12 absorption needs particular levels of acidity it affects B12 absorption. If you are now receiving B12 shots then you are getting B12 without it going throug your gut.

    However, that doesn't detract from the fact that you were put on a drug for 13 years apparently without adequate review - certainly worth mentioning this.

  • See this link too about low magnesium

You may also like...